Forum

How soon for side effects?

my wife starts her Tecfidera medication today (first meds since Diagnosis in Dec 14). we are aware of the side effects that could occur but how soon may these develop?

she is working from home this week due to the medication (lower dose for 7 days then full dose) as a precaution but i am at work and would hate for her to be adversely impacted whilst im not there.

Hi there. I was dxd beginning of January and will also be starting on Tec. I read up loads on here about it and also joined the Facebook Tecfidera (BG-12) UK and Ireland Patient Carers and Family Group (which was recommended on this forum)

I had a hospital appointment booked for today and the Tec would have been available, but it was also in the form of a lower dose for seven days then the full dose, as prescribed for your wife. I phoned the hospital pharmacy on Friday and found this out, but I explained that I want to ease into it more slowly, so I postponed the appointment and my MS Nurse is going to run it by the Consultant. I’m waiting to hear whether he’ll authorise it. I hope so, as I’ve been concerned about possible side effects too. Of course he might think that there’s no point in easing into it slowly. When I last saw him he said that it’s OK as long as you take it with food.

From the Facebook group it struck me that a) lots of people seem to have only minimal side effects which they can cope with. Some don’t have any at all. b) Different consultants and different health trusts seem to have different protocols for how they prescribe the Tec. c) it’s such a relatively new drug in the UK that everyone is still ‘finding their feet’ on the best method of prescribing it. There’s lots of info on there as well as on here.

No doubt someone else on here who is on Tec will be along shortly to advise you better than I can!

Best to your wife and you…

Louise

FB, you know your wife and I don’t, but I am a woman and you aren’t and I know how I hate being fussed around and hovered over.

I also know that a good man is worth his weight (whatever that may be) in gold and am glad for your wife that she’s got herself a good 'un. But please don’t fuss.

I hope that the treatment goes well. It’s good for everyone’s morale to get going on a DMD. It steadies the ship a bit after the storms of an MS dx.

Good luck.

Alison

Thanks Alison100.

you are right, she doesn’t like to fuss and thanks for the moral boosting “good 'un” words

1 Like

hi fb

i’ve been taking tecfidera for about 5 or 6 weeks.

week 1 on lower dose absolutely no problems at all.

week 2 - began full dose and cue the side effects!

not all tecfidera users get these side effects but i threw up 30 mins after taking my first full dose.

bravely i took it again the day after and was sick again.

the third day my throat felt raw from the stomach acid so i skipped a dose.

after that i tried having something substantial then the tecfidera then something else to eat immediately after the tec.

so breakfast - cereal, tecfidera, toast.

it’s kind of trapping the tecfidera between 2 lots of food.

i had the flushing twice, didnt notice it until my son said “mum you’re really red, REALLY RED!”

an aspirin sorted that out.

i’m sure your wife will be fine and please don’t second guess her side effects.

it is a powerful medication and i’m a delicate little flower (??) so that’s why i was sick but i love taking a powerful medication because i want my ms to get a good kicking.

carole x

Dear fatbloke,

side effects vary in type, severity and progression (inclusive of speed of onset).

for me, day one had a sense of nausea, but frankly i think that was just general anxiety / nerves / anticipation / excitement. i.e. not directly drug related.

a sense of the hot flushes came after a few days, but were very mild (no beet root face). taking an aspirin half an hour to 60 minutes before the first dose is advised.

a few stomach cramps were resolved with paracetamol during week two.

patches of intense itchiness (which falls under the category of ‘flushing’) came along in week three. these were quite extreme but easily remedied with off the shelf (ie not even over the counter) anti-histamines.

the two nuggets of advice i always share:

  • have a mostly full stomach. if this means waiting until lunchtime for dose #1 then so be it. no where does it say it has to be a breakfast pill
  • if you want to start more gradually than the prescribed instructions then do so! frankly i do not give a toss what a doctor recommends; if leaping to full dose in week two proves problematic, then draw the dosing out. there is no point taking a pill if it makes you feel ill, or worse yet, compels you to stop taking it altogether!

Best of luck! I’ve been on Tec for half a year and it is painlessly simple to manage.